Thyroid UK
89,111 members103,641 posts

Exercise post TT

Hi

I'm 7 years post surgery (for a car crash of issues, Graves, hashis, hashitoxicosis, cancer, TED) and have been on NDT for four, doing well, stable etc - it's been a long road of literally dragging myself up by my bootstraps as medicine washed it's hands of me. My bug bear is iron and I am diligent with iron, b12, folic acid etc.

A year post surgery I rushed at exercise (when still on levo) and crashed in a heap, in meantime I've done gentle stuff, swimming, yoga, walking building stamina up.

I've just recently gone back to crossfit with a good, knowledgeable coach who has been scaling the workouts for me so they are not too intense, focusing mainly on weights and stamina, not HIIT (although doing about a half dose of HITT now and then, but nothing more than about ten minutes)

My question, after a slightly longer workout on Friday (3 mins of intensity, 2 mins rest, four times), I've felt shattered this weekend, but a foggy, heavy feeling (not burnout, just knackered).

I'm really hoping that I'm not gonna have to give it up. My hunch is without a thyroid I'm going to need a bit more NDT on the days I exercise? Anyone else found this and how did you handle it? I know for instance endurance athletes can induce hypothyroidism in themselves from overtraining, so stands to reason we use up hormones faster when we work out?

I'm pretty sure it's not adrenal as I'm not getting adrenal symptoms and I feel GREAT after a workout, and physically (aches, muscle soreness etc) recover well.

I'm thinking that I'm creating a hormone deficit on the days I exercise?

Thoughts?

Thanks

3 Replies
oldestnewest

Hi Girlscout2,

i'm also stuck on this every time after workout feeling bad and i can't feel good like before , just something if you want to increase your dosage (depending on blood test), just increase it very slightly because if you increased it too much too quickly you will hurt yourself and will not get benefits only side effect, i increased my dosage too much too quickly and didn't do something i got side effect only, after your endo decide how much you can increase you can increase it on workout days, eat well and rest well and you can feel better , usually i hate Cardio , Crossfit those tools just burning calories only and made me very unwell, you need to build muscles and losing fat to be in shape, you can reach this by good diet and body building exercise , but keep in mind body building exercise deplete T3 very fast , if you want loose some KG and it will be (Muscles , water , fat) at once you can do cardio and crossfit , if you want to lose body fat and water that your body retention and build muscles at once you can do that by body building exercise and a good diet, make sure that you hit your macros in diet and you will survive :))

Reply

Hey thanks

I feel GREAT when I work out, and great all that day, I sleep well and muscles seem to recover fine (so bit sore next day but it's not excessive).

I only see an endo for cancer monitoring, we're on a mexican standoff on meds and dose (a 'if you don't mention it I won't either') as I manage my dose and meds myself so won't be referring to an endo. I do my own bloodtests too and have absolutely nothing to do with my GP on thyroid either.

I don't agree that a little increase will hurt me, as I'm only looking to stress dose it on the days I exercise. I already eat a good diet, and have been steadily exercising since I've been on NDT for the last four or five years (although looking at Macros now).

I got a bit lost with the second bit of your post? Crossfit doesn't just burn calories, it's weights as well as HIIT, and workouts usually involve weights (overhead squats, wall balls etc) after the strength and stamina exercise (so Friday we did one rep max deadlift before the workout)? I think you are saying just do the weights and not the HIIT?

But what you mention is precisely what I'm trying to work out, that it depletes T3 (which is my hunch on the basis of my symptoms) so wondering if anyone has successfully added a bit more in to compenstate for exercise days?

Reply

Girlsscout2,

You should do blood test before increase the dosage , TSH ,FT4 , FT3 , and post results here , i increased my dosage 6.25mcg T3 and my FT3 was 4.0 ( 2.1 - 4.4 ) and didn't help too much you can try but if your FT3 is good it's maybe not from T3 and you should looking for another reason, Crossfit will causes Injuries if you don't take care in workout , i do Deadlift , Squat , Bench Press , but it's exercises for increase my strength i already do Insulation exercises for every muscle , most people doing HIIT just running on and off not any other type of HIIT , crossfit already burning calories and also weight lifting burning calories but crossfit not effective when it comes to building muscles like weight lifting you will build muscle on crossfit but it will be very slow , you can keep yourself doing Crossfit just make sure you did exercise carefully, about my dosage i didn't feel any improvements with first 4 days after that increased it too much too quickly and i get side effects , so firstly you should do blood test and if you decided to increase your dosage do it very slightly and be patient and see after 2 weeks if there is improvements , also check your vitamins and minerals.

Reply

You may also like...